Are Steroids Making Your Eczema or Your Child's Eczema Worse?
Despite regular use of topical steroids, some patient's eczema seems to get progressively worse over time, and require significantly increased amounts of steroids. This can advance to the point where people will even need oral steroids on a recurring basis to keep symptoms in check. These patients are often challenging for the allergist to treat, especially once food and environmental allergies are ruled out as triggers of the recurrent eczema. When this happens, it is necessary to look at the medicine itself as a potential trigger for atopic dermatitis.
People with ezema can actually be allergic to topical steroids such as Triamcinolone; the percent of people that are allergic to topical steroids is between 0.1% to 3%, depending on the study and the steroid.
Topical Steroids are divided into four different allergy groups:
A - Prednisone, Hydrocortisone
B - Triamcinolone, Fluocinonide
C - Betamethasone
D - Clobetasol, Mometasone
The most commonly prescribed steroid for ezcema in the United States is Triamcinolone. The next most commonly prescribed steroid is Fluocinolone (Dermasmooth) - both are in the same antigenic group (Group B). So if a patient's eczema is being driven by an allergy to triamcinolone, and is switched to Fluocinolone, there will only be a very temprorary improvement and the eczema will persist. Most of the time when I first see a patient with ezcema, they have been on topical steroids for more than a few weeks. Topical steroid allergy can develop at any time; from the very first use to someone that has been using it for years. This is why, whenever I switch a topical steroid for failure to improve, I always change the antigenic class. I'm often surprised at the improvement some patients can get, even decreasing the strength of the steroid, just by switching the antigen class.
Has this happened to you or anyone you know? We would love to hear your feedback and experience with steroids for eczema.